Format

Send to

Choose Destination
See comment in PubMed Commons below
Expert Rev Clin Pharmacol. 2011 Sep;4(5):593-604.

Adverse drug reactions to osteoporosis treatments.

Author information

1
Division of Bone Diseases, Department of Medical Specialties, Geneva University Hospitals and Faculty of Medicine, Geneva, Switzerland. rene.rizzoli@unige.ch

Abstract

Treatments for postmenopausal osteoporosis are generally safe, but are linked to some rare serious adverse drug reactions, for which causality is not always certain. The bisphosphonates are associated with gastrointestinal effects, acute phase reactions, and musculoskeletal pain, and, more rarely, cases of atrial fibrillation, subtrochanteric fracture, osteonecrosis of the jaw, cutaneous hypersensitivity reactions and renal impairment. It is too soon for pharmacovigilance data on denosumab, but it has been associated with cutaneous effects and possibly osteonecrosis of the jaw (to date, only in metastatic cancer). The selective estrogen receptor modulators may induce hot flushes and leg cramps, and--more rarely--venous thromboembolism and stroke. Strontium ranelate is associated with headache, nausea and diarrhea, and, more rarely, cutaneous hypersensitivity reactions and venous thromboembolism, while teriparatide and parathyroid hormone(1-84) are associated with headache, nausea, dizziness and limb pain. The management of osteoporosis should entail weighing the probability of adverse reactions against the benefits of therapy--that is, reduction of fracture risk.

PMID:
22220306
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center